Serious cardiac conditions linked to anabolic steroid use by amateur weightlifter

Published Aug 9, 2018 by:
Dan Chaiet Author
Biomedical Science
Biomedical Science Graduate. After completing the educational and research requirements for a PhD in Biomedical Science, Dan is currently studying at York University in Toronto, Ontario, Canada and has less than a year before joining the Medical Board becoming an MD and qualified Doctor. Dan's educational emphasis is on performance enhancement drugs (PEDs), endocrinology, nutritional supplements and strategies for health, fat reduction, anti-ageing, muscle growth, disease control and vaccinations. Dan has had an interest in learning and writing about steroid use for over 15 years.

 

For years and years now, it’s been common knowledge that anabolic steroids can wreak havoc on the human body when they aren’t used intelligently, strategically, and under the express direction of professionals that know exactly what they are doing.

Unfortunately, a lot of amateur weightlifters – particularly young people – diving headfirst into this sport get lured into the promise of “huge gains” that anabolic steroids bring to the table and start to experiment with these powerful drugs without ever realizing just how dangerous this kind of experimentation can be.

According to new research published in the BMJ Case Reports journal by a number of different doctors, amateur weightlifters develop serious heart conditions after leveraging powerful combinations of anabolic and androgenic steroids.

Sometimes called AAS, anabolic and androgenic steroids are basically synthesized versions of the hormone testosterone produced naturally in the human body, more so in men than women.

Traditionally used to effectively treat abnormally low testosterone levels in men, but sometimes used by women that are also dealing with low levels of testosterone or are transitioning genders, AAS has become a big favorite in the world of amateur weightlifter because of its ability to produce pound after pound of lean muscle mass in a hurry.

According to industry studies, an estimated 3 million Americans alone are known to abuse AAS substances. It’s an open secret in most every serious gym and fitness center across the United States, and AAS is used by millions more all over the world for the exact same muscle building benefits.

The case study that was presented in the BMJ Case Reports journal by a number of medical professionals revolved around a 60-year-old amateur weightlifter that was brought to the emergency room of his local hospital after contending with significant breathing difficulties.

Originally, medical experts believed that he had contracted pneumonia and this was the root cause of the difficulty he was having breathing, but it didn’t take long for medical experts to realize by looking at his bloodwork that his testosterone levels were significantly elevated – and that he was also receiving illegal and illicit injections of stem cells from his private trainer, too.

When told that his life was in danger, the patient was open and honest about the fact that he had been using AAS steroids and stem cells while training for an upcoming amateur weightlifting competition. A barrage of other medical tests unveils that his use of these substances had led to a significantly weakened musculature in his heart, and that he was knocking at death’s door with these kinds of lifestyle decisions.

A variety of different prescription medications were given to the patient to overcome these challenges, and he was also encouraged to wear a “cardioverter defibrillator”. This piece of technology constantly monitors the rhythm of the human heart and then uses electroshock technology to stabilize the heart when the beating becomes irregular. This is used to prevent heart attacks, and in this case it was implemented to help protect him from the damage that he had caused to his heart through AAS and illegal stem cell injections.

After six months, the patient was undergoing a secondary checkup to monitor his progress. Doctors recognized that his condition had improved (indicative of him stopping the anabolic steroids and stem cell injections), but the symptoms still remained and likely would remain for the rest of his life.

He will have to undergo consistent from here on out at six-month intervals to continue to track his progress, and will have to continue to use that cardioverter defibrillator to protect himself from heart attack as well.

It just goes to show that abuse of AAS is never a smart move and using these synthetic hormones can lead to trouble ahead.

Source: https://www.bmj.com/company/newsroom/amateur-weight-lifter-develops-heart-disease-after-using-powerful-combination-steroid/

Dan Chaiet Author
Biomedical Science
Biomedical Science Graduate. After completing the educational and research requirements for a PhD in Biomedical Science, Dan is currently studying at York University in Toronto, Ontario, Canada and has less than a year before joining the Medical Board becoming an MD and qualified Doctor. Dan’s educational emphasis is on performance enhancement drugs (PEDs), endocrinology, nutritional supplements and strategies for health, fat reduction, anti-ageing, muscle growth, disease control and vaccinations. Dan has had an interest in learning and writing about steroid use for over 15 years.